Alert archive / Indiana / Tornado Warnings in 2025

Tornado Warning 42, NWS Indianapolis, IN

May 16, 2025Bartholomew County, Brown County, Monroe County, Indiana

NWS Indianapolis, IN issued this tornado warning at May 16, 2025, 7:42 PM EDT for Bartholomew County, Brown County, Monroe County, Indiana. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2025, 7:42 PM EDT (23:42 UTC)
Expired
May 16, 2025, 8:15 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Bartholomew County, IN, Brown County, IN, Monroe County, IN

The radar

The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:42 PM EDTHAIL 11 Wnw Nashville, IN
May 16, 8:00 PM EDTTORNADO3 Ene Stone Head, INReports of multiple levelled homes in the Bellsville Pike area.
May 16, 8:04 PM EDTTORNADO2 N Stone Head, IN
May 16, 8:09 PM EDTTORNADO3 Ese Gnaw Bone, INCONE SHAPED TORNADO VISIBLE FROM SOUTH SIDE OF COLUMBUS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:59 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

861 
WFUS53 KIND 162342
TORIND
INC005-013-105-170015-
/O.NEW.KIND.TO.W.0042.250516T2342Z-250517T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Indianapolis IN
742 PM EDT Fri May 16 2025

The National Weather Service in Indianapolis has issued a

* Tornado Warning for...
  East central Monroe County in south central Indiana...
  Brown County in south central Indiana...
  Western Bartholomew County in central Indiana...

* Until 815 PM EDT.

* At 742 PM EDT, a severe thunderstorm capable of producing a tornado
  was located 7 miles southeast of Bloomington, moving east at 50
  mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Columbus, Nashville, Yellowwood Lake, Spurgeons Corner, Woodville
  Hills, Elkinsville, Stone Head, Gnaw Bone, Story, and Waymansville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3908 8645 3920 8646 3931 8601 3906 8597
TIME...MOT...LOC 2342Z 267DEG 45KT 3912 8640 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

ME

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this tornado warning went out at May 16, 6:31 PM EDT, 1 hour 11 minutes earlier. Its key messages:

  • Severe Thunderstorms are expected between 5-11PM EDT.
  • All Severe modes are in play today, including damaging straight line winds, large hail, and tornadoes. The greatest threat looks to be widespread damaging winds south of the I-70 corridor
  • Warm and humid with highs in the mid to upper 80s.
  • Cooler and quiet for the weekend, additional precipitation again next week
Area forecast discussion, May 16, 6:31 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
631 PM EDT Fri May 16 2025

.KEY MESSAGES...

- Severe Thunderstorms are expected between 5-11PM EDT.

- All Severe modes are in play today, including damaging straight
  line winds, large hail, and tornadoes. The greatest threat looks
  to be widespread damaging winds south of the I-70 corridor

- Warm and humid with highs in the mid to upper 80s.

- Cooler and quiet for the weekend, additional precipitation again
  next week

&&

.MESOSCALE UPDATE...
Issued at 617 PM EDT Fri May 16 2025

DEEPER LOW LEVEL MOISTURE HAS REMAINED OVER SOUTHERN INDIANA WITH
DEWPTS ABOVE 65F GENERALLY ALONG AND SOUTH OF A LINE FROM SULLIVAN
COUNTY INDIANA EASTWARD TO CINCINNATI AREA. NORTH OF THIS LINE,
DEWPTS RANGE FROM NEAR 50 AT LAFAYETTE TO THE UPPER 50S/LOWER 60S
ALONG THE I-70 CORRIDOR.

ALTHOUGH A SLIGHT INCREASE IN LOW LEVEL MOISTURE IS STILL EXPECTED
AHEAD OF THE MAIN CLUSTER OF THUNDERSTORMS, THE THREAT FOR
TORNADOES APPEARS TO BE FALLING FOR AREAS ALONG AND NORTH OF I-70.
HOWEVER IN THESE AREAS THE DEGREE OF DRIER AIR IN THE LOW-MID
LEVELS WILL SUPPORT DAMAGING WIND GUSTS UP TO 65 MPH AS THE
PRIMARY SEVERE THREAT WITH ISOLATED LARGE HAIL POSSIBLE. THESE
STORMS WILL REACH THE WESTERN INDY METRO AREA AROUND 645 PM AND
DOWNTOWN INDIANAPOLIS BETWEN 7 AN 715 PM.

SOUTH OF I-70...MULTIPLE SUPERCELL THUNDERSTORMS WILL CONTINUE
TRACKING EAST-NE ABOUT 45 MPH. THESE STORMS WILL CONTINUE TO HAVE A
THREAT FOR ALL HAZARDS, INCLUDING LARGE HAIL, DAMAGING WINDS AND
TORNADOES PROVIDED THE MORE UNSTABLE ENVIRONMENT AND STRONGER LOW
LEVEL SHEAR /0-1 KM SRH AROUND 200 M2/S2/.

&&

.SHORT TERM (This afternoon through Saturday)...
Issued at 1152 AM EDT Fri May 16 2025

Update for upcoming severe event:

Key Messages:

- Widespread thunderstorms with numerous severe thunderstorms expected
  between 5PM and 11PM EDT

- All severe weather hazards possible, but highest confidence in destructive
  wind gusts. Most intense gusts could be greater than 80mph

- Long track supercells are possible over far southern central IN. Within
  these supercells, significant tornadoes are possible.

Discussion:

There is a growing concern for a localized severe weather outbreak
over central Indiana late this afternoon and evening. Satellite and
radar imagery depict numerous elevated thunderstorms with widespread
rain and anvil cirrus over KY currently, of which many of the near
term models have struggled to materialize. This could create some
uncertainty on overall storm track this evening as even with modest
moisture advection it will take some time for this area to recover.
The current expectation is for this to result in a CAPE gradient
across the southern portions of Indiana, further solidifying the
development of robust convection this afternoon and evening.

Current observations show most of central Indiana already in the mid
to upper 70s with dew points near 60. There will likely be some low
level mixing this afternoon that will continue to drop dew points
into the upper 50s, especially north of I-70 prior to convective
initiation. However further south, greater SW moisture advection and
some anvil cirrus should keep low level dew points elevated, with
dew points in the mid 60s prior to convective initiation. This will
result in quick destabilization with widespread CAPE values greater
than 2500 J/kg south of I-70. As the pressure trough pushes eastward,
modest lift will be sufficient enough for explosive initiation across
IL, of which is expected to reach the Indiana border between 4:30
and 6:00 PM EDT.

Further analysis of the low level thermodynamics shows very steep 0-
5km lapse rates, averaging around 8 C/km. The 5km layer winds will
generally be around 50kts, increasing this evening to 70-80kts.
Given the steep lapse rates, and dry mid level air, dense and
volatile cold pools are likely to develop within organized storms.
These cold pools will be capable of producing isolated wind gusts
greater than 90 MPH, but numerous 60 MPH wind gusts are likely south
of the I-70 corridor. This same set up also is favorable for
significant hail, although this threat will slowly wane as the
convection become more linear this evening. Greatest winds are
likely to be south of the I-70 corridor where the LLJ axis is
centered, but scattered severe wind gusts are still possible north
of I-70.

There is also a tornado threat with these storms this afternoon and
evening primarily south of I-70. Given residual capping over
southern IN from the previously mention thunderstorms over KY this
morning, along with a more favorable shear vector, some discrete
convection is possible in the beginning of the severe thunderstorm
threat (5-8PM). Modeled soundings currently show 0-3km SRH greater
that 300 m2/s2 in this same region, of which is plenty sufficient
for mesocyclone development and therefore supercells. Although LCLs
are likely to be slightly elevated initially, very steep near
surface lapse rates along with 0-1km SRH of 100-200 m2/s2 should be
enough to overcome as the mesocyclones strengthen and become more
mature. 7PM onwards the LLJ is also likely to increase further
intensifying the low level shear. The main uncertainty with long
track supercells will be how quickly organized convection grows
upscale and becomes linear.

Outside of supercell tornadoes, there is a QLCS tornado threat as
these storms develop strong cold pools. If a tornado does happen
north of I-70, this will likely be the storm mode. Given the
aforementioned likelihood of robust cold pools and RIJ, there will
likely be surges within any linear feature. These surges in the
presence of strong LL shear this evening will likely be sufficient
for a few embedded tornadoes within lines.

&&

.LONG TERM (Saturday through Thursday)...
Issued at 307 AM EDT Fri May 16 2025

An exiting low will move off to the NE at the start of the period.
Behind the low, broad riding across the central plains will
initially dominate this weekend. Pressure gradients between the
system will keep wind gusts to around 25-30 mph during the afternoon
on Saturday but will be much calmer for Sunday.

A more active pattern is then expected for much of the work week as
an upper low, with a couple of short wave, moves through the region.
Models are struggling to determine the details at this time as
different solutions show varying tracks and strengths to the system.
Confidence on temperatures is also low as it will depend on what
side of the low central Indiana ends up with. Despite the
uncertainties, it does look like there will be a good amount of
moisture to work with, so could see a threat for multiple days of
heavy rain, and temperatures probably below normal for much of the
week.

Towards the end of the long term and into the holiday weekend, a
ridging pattern may set up to bring from the rain expected next
week, but it is still too soon to have much confidence in this yet.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 631 PM EDT Fri May 16 2025

Impacts:

- Severe thunderstorms expected through mid evening
- Gusty winds through the evening then again on Saturday afternoon

Discussion:

A cluster of intense convection was tracking through western Indiana
and will impact the terminals over the next few hours. KBMG and KIND
are at greatest risk of strong wind gusts in excess of 40kts after
00Z for an hour or two along with brief visibility restrictions.
Storms will be east of the terminals by 02-03Z with skies clearing.
Expect southwest winds to remain gusty through the rest of the
evening then will fall back to 10-15kts overnight as they veer to a
more westerly direction.

Broken mid level clouds will fill back in Saturday morning as the
cold pool aloft expands across the area. Westerly winds will pick up
again with gusts around 25kts during the afternoon.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

MESOSCALE...Crosbie
SHORT TERM...Updike
LONG TERM...Updike
AVIATION...Ryan
Hazardous weather outlook, May 16, 3:19 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
319 PM EDT Fri May 16 2025

INZ021-028>031-035>049-051>057-060>065-067>072-171930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
319 PM EDT Fri May 16 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms are expected in Central Indiana today between 5PM and
10PM EDT. Severe thunderstorms are likely, especially along and south
of I-70.

Damaging straight line winds, tornadoes, large hail, heavy rain and
lightning are all possible.

Be prepared for severe weather watches and warnings this afternoon
and evening. Have multiple ways to receive weather information and
be prepared to activate your safety plan.

Storm motion will be to the east-northeast at 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible next Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening across
Central Indiana.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 16, 7:25 PM EDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
725 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Dmg     3 SE Crawfordsville     40.02N 86.85W
05/16/2025                   Montgomery         IN   Public

            TREES DOWN.

&&

CC
Local storm report, May 16, 7:26 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
726 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Tstm Wnd Gst     2 SW Frankton           40.20N 85.81W
05/16/2025  M83 MPH          Madison            IN   Emergency Mngr

&&

CC
Local storm report, May 16, 7:33 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
733 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tornado          3 SW BLOOMINGTON        39.16N 86.56W
05/16/2025                   Monroe             IN   Trained Spotter

            REPORTED DEBRIS.

&&

CC
Local storm report, May 16, 7:35 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
735 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     Hail             Ellettsville            39.23N 86.63W
05/16/2025  M1.00 Inch       Monroe             IN   Emergency Mngr

&&

CC
Local storm report, May 16, 7:36 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
736 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     Hail             2 NW Whitehall          39.19N 86.59W
05/16/2025  E1.75 Inch       Monroe             IN   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

CC
Local storm report, May 16, 7:37 PM EDT, 5 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Indianapolis IN
737 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             2 SE Ellettsville       39.22N 86.60W
05/16/2025  E1.75 Inch       Monroe             IN   Public

            Report from mPING: Golf Ball (1.75 in.).

&&

CC

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 5:37 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Tippecanoe, Vermillion, Warren53 min
May 16, 5:45 PM EDTSevere Thunderstorm WarningINDKnox, Sullivan60 min
May 16, 6:02 PM EDTSevere Thunderstorm WarningINDBoone, Clay, Montgomery, Owen, Parke, Putnam and 3 more58 min
May 16, 6:20 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Johnson, Marion, Monroe and 4 more55 min
May 16, 6:23 PM EDTTornado WarningINDGreene, Sullivan37 min
May 16, 6:28 PM EDTSevere Thunderstorm WarningINDBoone, Carroll, Clinton, Fountain, Howard, Montgomery and 3 more62 min
May 16, 6:35 PM EDTSevere Thunderstorm Warning Destructive damage threatINDClay, Greene, Owen, Sullivan40 min
May 16, 6:51 PM EDTTornado Warning Tornado observedINDGreene, Owen39 min
May 16, 6:58 PM EDTSevere Thunderstorm WarningINDMonroe, Morgan, Owen47 min
May 16, 7:02 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Jackson, Jennings, Lawrence, Monroe43 min
May 16, 7:07 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo38 min
May 16, 7:07 PM EDTSevere Thunderstorm Warning Considerable damage threatINDHamilton, Hancock, Henry, Johnson, Madison, Marion and 2 more38 min
May 16, 7:13 PM EDTSevere Thunderstorm Warning Destructive damage threatINDBrown, Greene, Monroe, Owen47 min
May 16, 7:14 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jackson, Jennings46 min
May 16, 7:18 PM EDTTornado WarningINDGreene, Monroe, Owen27 min
May 16, 7:23 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Delaware, Hamilton, Henry, Howard and 3 more52 min
May 16, 7:31 PM EDTSevere Thunderstorm WarningINDJackson, Jennings44 min
May 16, 7:34 PM EDTTornado WarningINDJackson, Jennings41 min
May 16, 7:35 PM EDTTornado WarningINDBartholomew, Decatur, Jennings40 min
May 16, 7:36 PM EDTTornado WarningINDBartholomew, Brown, Shelby39 min
May 16, 7:38 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vigo52 min
May 16, 7:42 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Randolph, Rush, Shelby48 min
May 16, 7:44 PM EDTSevere Thunderstorm WarningINDClay, Sullivan, Vigo46 min
May 16, 7:47 PM EDTTornado WarningINDClay, Sullivan, Vigo43 min
May 16, 7:48 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBartholomew, Brown, Decatur, Johnson, Rush, Shelby42 min
May 16, 7:54 PM EDTSevere Thunderstorm WarningINDDecatur, Jennings, Rush21 min
May 16, 7:54 PM EDTSevere Thunderstorm WarningINDRandolph51 min

Nearby

Tornado Warnings in Indiana, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.